Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 83, NWS Pueblo, CO

August 19, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 1999, 4:43 PM MDT for El Paso County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1999, 4:43 PM MDT (22:43 UTC)
Expired
Aug 19, 1999, 5:45 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 192244 RRA
SVRPUB
COC041-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 440 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE NORTHWEST OF
  COLORADO SPRINGS MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE COLORADO SPRINGS THROUGH 515 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  VERY HEAVY RAIN AND FREQUENT
LIGHTNING IS ALSO LIKELY. IF YOU ARE IN OR CLOSE TO THE WARNED
AREA... GO TO SAFETY IN BA SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.

LW/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:00 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM MDT, 2 hours 43 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT THU AUG 19 1999

...FORECAST CHALLENGES ARE TIMING OF SHORTWAVES AND RESULTING
THUNDERSTORM CHANCES...

UPPER LEVEL RIDGE REMAINS OVER THE ROCKY MOUNTAIN REGION AND DESERT
SOUTHWEST WITH CURRENT WATER VAPOR LOOPS SHOWING GOOD FEED OF
MONSOON MOISTURE CONTINUING OVER THE REGION.  SUBTLE DIFFERENCES
EXIST BETWEEN MODELS WITH STRENGTH AND PLACEMENT OF SHORTWAVES
ROTATING AROUND THE UPPER HIGH.  MODELS MOST AGREE ON THE TIMING OF
MAIN SHORTWAVE MOVING THROUGH MONTANA AND NORTH DAKOTA OVERNIGHT. ETA
AND RUC ALSO SHOW ANOTHER SHORTWAVE WHICH STARTS OUT IN SOUTHWEST
UTAH AROUND 18Z AND MOVES ACROSS THE FORECAST AREA OVERNIGHT.
DIFFICULT TO PICK THIS SHORTWAVE OUT IN WATER VAPOR PICTURES...BUT
COULD BE ASSOCIATED WITH LIGHTNING ACTIVITY SHOWING UP IN CENTRAL UT.
AT ANY RATE...WITH STEALTH SHORTWAVES ROTATING AROUND THE HIGH...
COMBINED WITH MONSOON MOISTURE AND INSTABILITY...SCATTERED EVENING
THUNDERSTORMS FOR MOST AREAS IN GOING FORECAST STILL LOOKS GOOD.

IN WAKE OF PASSING SHORTWAVE THROUGH THE NORTHERN PLAINS...MODELS
BRING A WEAK NORTHERLY SURGE THROUGH THE EASTERN PLAINS FRIDAY
AFTERNOON.  MODELS DISAGREE WITH THEIR HANDLING OF THIS SURFACE
FRONT.  BY 00Z...ETA WEAKENS THE WIND FIELD WITH VERY DIFFUSE
SURFACE FRONT SOMEWHERE AROUND THE PALMER DIVIDE AREA. AVN/NGM SHOW
FRONT BANKED UP NEXT TO THE MOUNTAINS THEN EXTENDING NORTHEASTWARD
THROUGH THE SOUTHEAST PLAINS. ANOTHER POTENTIAL VORTICITY LOBE IS
EXPECTED TO ROTATE SOUTHWARD THROUGH THE EASTERN PLAINS DURING THE
AFTERNOON. ALTHOUGH MID AND HIGH LEVEL MOISTURE REMAIN WELL IN
PLACE...THE LOWER LEVELS MAY DRY OUT SOME WITH EITHER A NORTHERLY OR
NORTHWESTERLY DOWNSLOPE COMPONENT. ETA FORECAST CAPES RANGE UP TO
1200 J/KG AND WITH THE UNCERTAINTY OF WHERE THE SURFACE FRONT WILL
BE...WILL KEEP WITH WIDELY SCATTERED TO SCATTERED POPS IN FOR FRIDAY
AND FRIDAY NIGHT.

UPPER HIGH REMAINS OVER THE REGION ON SATURDAY WITH NOT MUCH
CHANGE IN THE MOISTURE FIELDS EITHER. TOO DIFFICULT THAT FAR OUT TO
TIME ANY SUBTLE UPPER LEVEL SHORTWAVES.  SO WILL CONTINUE WITH THE
SCATTERED TO WIDELY SCATTERED TYPE DIURNAL THUNDERSTORMS.

EXTENDED DISCUSSION...

UPPER HIGH EXPANDS ACROSS MUCH OF THE WESTERN US THROUGH THE
EXTENDED PERIOD...WITH SHORTWAVES ROTATING AROUND THE NORTHERN AND
EASTERN PERIPHERY.  FIRST OF THESE ROTATES DOWN ACROSS EASTERN
COLORADO IN NORTHWEST FLOW LATE SUNDAY INTO MONDAY...BRINGING ANOTHER
NORTHERLY SURGE THROUGH THE EASTERN PLAINS IN ITS WAKE.  MOISTURE
FIELDS CONTINUE TO SHOW SUFFICIENT MID AND HIGH LEVEL MOISTURE
RECIRCULATED AROUND THE HIGH CENTER TO MAINTAIN POSSIBILITY OF
THUNDERSTORMS. UPSLOPE FLOW DEVELOPS DURING THE AFTERNOON ON
MONDAY WHICH SHOULD SHIFT FOCUS FOR THUNDERSTORMS OVER THE EASTERN
MOUNTAINS.   WITH THE HIGH EXPANDING OVER THE WESTERN US...THIS
SHOULD SHUNT MOST OF THE EASTERLY WAVES THAT HAVE BEEN SO PROBLEMATIC
FOR THE MODELS TO RESOLVE WELL TO THE SOUTH OF THE FORECAST AREA.
BUT CHALLENGE WILL SHIFT TO EMBEDDED SHORTWAVES ROUNDING THE TOP OF
THE RIDGE AND MOVING ACROSS FORECAST AREA IN NORTHWEST FLOW.  MRF
VORTICITY FIELDS APPEAR PRETTY BENIGN FOR TUESDAY WITH MOISTURE
DECREASING (STILL 40-50% BY 00Z IN 850-500MB LAYER RH) AS ONE WOULD
EXPECT IN A NORTHWEST FLOW PATTERN. HOWEVER...POTENTIAL VORTICITY
FIELDS REVEAL A DISTURBANCE MOVING DOWN THE EASTERN PLAINS INTO
NORTHERN SECTIONS OF THE FORECAST AREA DURING THE AFTERNOON. ALTHOUGH
DIV Q FIELDS NOT SHOWING MUCH LIFT WITH THIS FEATURE WILL CONTINUE
WITH CHANCE POPS ON TUESDAY FOR NOW. TEMPERATURES MONDAY SHOULD
BE SLIGHTLY COOLER...THEN REBOUND SOME ON TUESDAY.

.PUB...NONE.

KT

In the hours before

Special weather statement, Aug 19, 11:28 AM MDT, 5 hours 15 minutes before
COZ058>081-191900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MDT THU AUG 19 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

PLENTY OF MID AND HIGH LEVEL MOISTURE WILL REMAIN OVER SOUTH CENTRAL
AND SOUTHEAST COLORADO TODAY.  THE COMBINATION OF DAYTIME HEATING AND
WEAK UPPER LEVEL DISTURBANCES MOVING OVER THE AREA THIS AFTERNOON...
WILL SET OFF SCATTERED THUNDERSTORMS.  THE BEST WINDOW FOR
THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 1200 PM AND 300 PM IN THE
MOUNTAINS AND SAN LUIS VALLEY...AND ALONG THE INTERSTATE 25 CORRIDOR
GENERALLY BETWEEN 200 PM AND 400 PM.  THE FIRST SCATTERED
THUNDERSTORMS WILL LIKELY FORM OVER THE SANGRE DE CRISTO MOUNTAINS...
WET MOUNTAINS AND PIKES PEAK REGION...WHERE DEEPER MOISTURE AND
BETTER INSTABILITY EXISTS.  THUNDERSTORM DEVELOPMENT WILL BE
SLIGHTLY DELAYED OVER THE SAN JUAN AND LA GARITA MOUNTAINS...WHERE
MORE CLOUD COVER HAS DELAYED HEATING.

NO WIDESPREAD SEVERE WEATHER IS EXPECTED ACROSS SOUTH CENTRAL AND
SOUTHEAST COLORADO.  ALTHOUGH A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...PRODUCING LOCALLY HEAVY RAINFALL...HAIL AROUND 1/4 INCH IN
DIAMETER...AND WIND GUSTS OF 30 TO 40 MPH.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.